New Jersey, 2022

Damaging Winds in New Jersey, March 7, 2022

March 7, 2022 · NWS OKX · 4 events in 3 counties and zones

A mid-level trough moved through the area as associated low pressure passed to our north and west. The low pressure system dragged a cold front through our area, which sparked and maintained a line of severe thunderstorms to southeastern NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A mid-level trough moved through the area as associated low pressure passed to our north and west. The low pressure system dragged a cold front through our area, which sparked and maintained a line of severe thunderstorms to southeastern NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 7, 6:57 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 7, 6:57 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service New York NY
657 PM EST Mon Mar 7 2022

.SYNOPSIS...
A cold front crosses the area tonight. High pressure builds
from the west on Tuesday before sliding offshore Tuesday night.
A wave of low pressure develops along a frontal boundary in the
Lower Appalachian and Mid Atlantic states and will pass south,
then east of Long Island Wednesday into Wednesday night. Weak
high pressure will follow on Thursday and remain in control as
it develops north of the region into Friday. A complex and
strengthening frontal system approaches Friday night and moves
across on Saturday. High pressure returns and settles to the
south Sunday before moving offshore on Monday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A severe thunderstorm watch has been issued for the western half
of the area, which includes all of the Lower Hudson Valley and
NYC (excludes Long Island), and Northeast NJ until 11 pm. A fast
moving line of showers with a few thunderstorms will move
quickly west to east. This will be a shallow convective line,
but will be capable of producing wind gusts at or just above 60
mph. The wind advisory continues for the entire area through 4
am.

Low pressure west of the area will continue to move off to the
northwest, dragging a cold front across the Tri-State area this
evening into tonight. Ahead of the front, gusty southwest flow
is beginning to develop in response to a strengthening low level
jet. In collaboration with neighboring offices, issued a Wind
Advisory for this evening into tonight for the entire forecast
area. Southwest winds will initially gust to 30-40 mph this
evening ahead of the front followed by a period of 45-50 mph
gusts out of the northwest along and immediately behind the
front later tonight.

In terms of convective potential, high resolution models
continue to depict the potential for one or more convective
lines to develop and move across portions of the area late this
afternoon into this evening, generally between about 5-9 pm. The
best chance for any thunderstorms and stronger convection
remains across northeast New Jersey into New York City where
temperatures were able to rise into the 70s this afternoon,
resulting in greater instability. Further north and east, cooler
temperatures and a more stable atmosphere should serve to limit
the thunder potential. The greatest threat with any
thunderstorms this evening is the potential for strong gusty
winds. Even in the absence of any thunder, showers could still
help mix down stronger winds from aloft. SPC's latest convective
outlook places the entire forecast area in a Marginal Risk for
severe weather to account for this potential. Any showers/storms
could also produce a brief period of heavy rain as precipitable
water values rise above 1" this evening, but given the
relatively dry antecedent conditions the overall risk of
flooding should be limited.

The front should clear the coast around or shortly after
midnight, bringing any lingering precipitation to an end. In the
wake of the front winds will shift to the northwest and remain
gusty, although winds will begin to diminish towards daybreak.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
A noticeably cooler day is expected on Tuesday with highs near
normal, in the mid to upper 40s. Northwest winds will continue
to subside through the day as high pressure builds from the
west. That high will quickly shift offshore Tuesday night ahead
of the next system approaching the region from the southwest.
This will result in increasing mid and high level clouds and
perhaps a slight chance of precipitation before daybreak across
far southwestern portions of the region.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A SW flow aloft will dominate to begin the period and continue
throughout much of the long term period. Embedded mid level
shortwaves along with isentropic lift ensues quickly Wednesday
morning as low pressure emanating out of Lower Appalachia races
quickly northeast. With high pressure retreating northeast look
for precip to become a bit steadier into the mid and late
morning. It should continue through the afternoon. Look for snow
at the very onset, but as temperatures warm slightly with a
higher sun angle this time of year and a light onshore flow gets
going look for wet snow to go to a wintry mix. Temperatures
profiles are very close in the PBL for frozen versus liquid, so
even if a wintry mix and rain does end up being more in the form
of snow it would be difficult for it to accumulate with the
ground being warmer from the latest round of warmer weather.
Also, the precip likely does not get very intense as this storm
system will not intensify much and appears to lack the dynamics
to generate enough dynamic cooling down to the surface to make
it a more frozen type event across the city and the coast. Thus
the current thinking has snowfall totals in the light coating to
an inch range, although inland spots may get a bit more if
steadier precip for a longer duration gets into far northern
zones. This is something to keep an eye on in subsequent
forecast cycles.

Towards Wednesday evening the mid levels dry out quickly and
the winds will become more north and northwesterly. As the low
pulls away look for some partial clearing, although clouds will
hang around for a portion of Wednesday night as any snow showers
should end with weak high pressure building into the first half
of Thursday. The high will then redevelop per say to the north
Thursday night into Friday with dry conditions. It should remain
dry into Friday with cloud cover overall beginning to increase,
especially into the afternoon as a trough swinging through the
Northern Plains attempts to interact with a trough swinging
through Texas. Some phasing is expected to take place with
baroclinicity increasing off to the west along what should be a
strengthening cold front. This boundary will draw closer later
Friday and Friday night. This will lead to an increase in clouds
on Friday, with rain likely developing from west to east Friday
night with the front drawing closer. With a southerly flow
ahead of this boundary all precipitation is expected to be in
the from of plain rain. The triple point track is difficult to
determine this far out, but the model consensus has it tracking
over or close to the region and perhaps just off to the west.
This should result in at leas a moderate rainfall across the
area for Friday night into early Saturday, perhaps on the order
of a half inch to one inch. This system should be progressive
enough to preclude rainfall amounts of well over an inch. Behind
the front it will turn sharply colder as it dries out quickly
for later Saturday and Saturday night. The colder air could rush
in quickly enough that the precip could possibly end as some
light snow and snow showers across interior sections. In any
event, drier and colder conditions are expected for the second
half of the weekend. The dry weather is expected to last into
Monday with a return flow out of the south resulting in milder /
warming temperatures overall.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Cold front moves through the terminals from approx 02-04z
tonight.

Mainly VFR, however MVFR in a line of showers along the cold
front. Westerly gusts with this line around 40 kt, potentially
even higher. Still gusty behind the line of showers but gusts
will gradually diminish through the night - still around 25 kt
from the WNW by the Tuesday morning push.

LLWS with winds around 50kt at 2kft ahead of the cold front.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of line of showers may be off by 30 minutes to an hour.
A slight chance of thunder with this oncoming line of showers
with a peak gust 45-50 kt possible/.

.OUTLOOK FOR 00Z WEDNESDAY THROUGH SATURDAY...
.Tuesday night...VFR with decreasing winds.
.Wednesday...MVFR or lower with a wintry mix possible.
.Thursday...VFR.
.Friday...VFR, then MVFR or lower possible late.
.Saturday...MVFR or lower possible.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Expanded the Gale Warning westward to the western ocean zones
out to Sandy Hook as a period of gusts 35 mph or higher is
expected this evening into tonight. Elsewhere on the non-ocean
waters, a Small Craft Advisory remains in effect on all waters
as gusty southwest winds this evening will shift quickly to the
northwest behind an approaching cold front and continue to gust
to 25 kt through the night. Seas on the ocean will increase to
8-14 feet this evening before slowly decreasing towards
daybreak.

Both winds and seas will subside on Tuesday as high pressure builds
towards the waters, with winds falling below SCA levels on all
waters by Tuesday afternoon. Ocean seas will remain elevated
into early Tuesday night, especially east of Moriches Inlet,
before falling below 5 ft.

A period of sub-SCA conditions then expected Wednesday through
Friday with the pressure gradient being relatively weak.
Although a period of 4 ft seas looks likely for portions of the
ocean waters late Wed. night into Thursday. Winds and seas will
increase as southerly flow increases ahead of the next strong
frontal system approaching towards the end of the week. Seas and
winds should begin to ramp up Friday night. SCA conditions are
probable across the ocean waters Friday night. Gale and Small
craft conditions will then become more widespread on Saturday
and into Saturday night. At this point in time Gales are
beginning to look likely for the ocean waters and possibly even
the eastern non-ocean waters, with higher end small craft
conditions likely for the western non-ocean waters.

&&

.HYDROLOGY...
A brief period of heavy rain is possible with any showers and
storms this evening as precipitable water values increase to
above 1". Given the dry antecedent conditions, the overall
flooding threat should be very limited, although can't rule out
a few isolated issues in urban areas.

A storm system for the beginning of the weekend will likely
bring moderate, and perhaps even a period of heavy rain. Any
hydrologic impacts are difficult to determine this far out, but
appear to be unlikely at this time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 AM EST Tuesday for CTZ005>012.
NY...Wind Advisory until 4 AM EST Tuesday for NYZ067>075-078>081-
     176>179.
NJ...Wind Advisory until 4 AM EST Tuesday for NJZ002-004-006-
     103>108.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for ANZ331-332-335-
     338-340-345.
     Gale Warning until 7 AM EST Tuesday for ANZ350-353-355.

&&

SYNOPSIS...FEB/JE
NEAR TERM...FEB/JE
SHORT TERM...FEB
LONG TERM...JE
AVIATION...JC/JMC
MARINE...FEB/JE
HYDROLOGY...FEB/JE
Hazardous weather outlook, Mar 7, 4:10 PM EST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
410 PM EST Mon Mar 7 2022

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-082115-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
410 PM EST Mon Mar 7 2022

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST TUESDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-082115-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
410 PM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ355-082115-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
410 PM EST Mon Mar 7 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale conditions are possible on the ocean waters on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-082115-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
410 PM EST Mon Mar 7 2022

...GALE WARNING IN EFFECT UNTIL 7 AM EST TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

In addition, gale conditions are possible on the ocean waters again
on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 02:11 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bergen

When
March 7, 9:14 PM EST
Where
Bergen County, 0.62 mi E of Fair Lawn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.930, -74.108

Trees and wires down on Southern drive near 30th street in Fair Lawn.

Thunderstorm Wind, Union

When
March 7, 9:16 PM EST
Where
Union County, 0.87 mi SW of Berkeley Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
40.660, -74.440

Fallen tree on home.

Thunderstorm Wind, Essex

When
March 7, 9:20 PM EST
Where
Essex County, 0.88 mi SE of Cedar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.859, -74.241

Fallen tree on home.

Thunderstorm Wind, Union

When
March 7, 9:29 PM EST
Where
Union County, 2.77 mi N of Elizabethport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.690, -74.172

Newark Airport ASOS measured a 52 knot gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2022Every state in 2022This day in weather historyWarnings in New Jersey, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013099, 1013109, 1013122, 1013127.